Alert archive / Louisiana / Flash Flood Warnings in 2017
Flash Flood Warning 14, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Apr 18, 2017, 2:15 PM CDT for Calcasieu Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2017, 2:15 PM CDT (19:15 UTC)
- Expired
- Apr 18, 2017, 5:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Calcasieu Parish, LA
The radar
The Lake Charles radar (KLCH), 23 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 2:53 PM CDT | FLASH FLOOD | 4 Nnw Sulphur, LA | PUBLIC POSTED PHOTO OF FLOODING WITH WATER ENTERING A BUILDING NEAR HOUSTON RIVER ROAD AND DUNNE STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1244 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
556 WGUS54 KLCH 181915 FFWLCH LAC019-182215- /O.NEW.KLCH.FF.W.0014.170418T1915Z-170418T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Lake Charles LA 215 PM CDT TUE APR 18 2017 The National Weather Service in Lake Charles has issued a * Flash Flood Warning for... Central Calcasieu Parish in southwestern Louisiana... * Until 515 PM CDT * At 215 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Lake Charles, Sulphur, Westlake and Buhler. Additional rainfall amounts of one to two inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3040 9325 3019 9317 3019 9340 3040 9348 $$ Jones
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 12:57 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Apr 18, 12:57 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 1257 PM CDT Tue Apr 18 2017 .DISCUSSION... 18Z TAFS && .AVIATION... A weakening mesoscale convective system has been encroaching on BPT for the last several hours resulting in numerous showers and thunderstorms in that area. This activity is expected to continue for at least another couple of hours before the system dissipates. Elsewhere, scattered showers and thunderstorms will continue to develop and move north to northwestward through the afternoon before waning after sunset. Fog does not appear to be as likely tonight as the last couple of nights but with areas of saturated soil and light winds, some patchy fog development will be possible. However, did not feel confident enough in location to add to tafs attm. Fewer thunderstorms expected across the area during the day Wednesday as there won't be as much upper level support for development. However, a few isolated showers or thunderstorms will be possible by late morning into the afternoon. Jones && .PREV DISCUSSION... /issued 1030 AM CDT Tue Apr 18 2017/ UPDATE... The fog this morning has given way to scattered showers and thunderstorms across much of southwestern Louisiana. The complex of showers and thunderstorms that brought flooding rains to parts of the Houston/Galveston area early this morning appears to be gradually drifting to the east and could begin to impact parts of Jefferson and Hardin counties over the next hour or two. Since higher POP's were already being carried across this area, no changes were needed. The rest of the forecast is on track. Jones PREV DISCUSSION... /issued 701 AM CDT Tue Apr 18 2017/ DISCUSSION... For the 04/18/17 1200 UTC TAF package. AVIATION... VSBY/CIG restrictions not as rampant this morning, with KAEX and the Acadiana terminals the only observing sites reporting obstructions thus far. Similar to yesterday, these conditions should improve over the next 2 to 3 hours, with a period of MVFR lingering at KLFT into early afternoon. Remaining sites are expected to remain VFR through the period. Some light rain starting to near KBPT from the west with more persistent and robust convection remaining farther west toward Galveston. Farther upstream, a N-S oriented band of convection continues to push ENE along the upper TX coast. Evolution of this activity remains uncertain, with high resolution guidance split on how far east...if at all...significant rainfall will spread. Given this, will hold off inclusion of any TEMPO groups in favor of vicinity verbiage at this time. 13 PREV DISCUSSION... /issued 508 AM CDT Tue Apr 18 2017/ SYNOPSIS... Regional radar mosaic shows several clusters of convection acrs southeast TX and the upper and middle TX coast, with just some isltd nocturnal showers further east along the southwest LA coast. The activity over TX was occurring courtesy of a mesoscale convective vortex (MCV) embedded within a slow moving trough in the mid and upper levels. Meanwhile, at the sfc, high pres continues to ridge west along the Gulf coast, providing a warm and moist low lvl southerly flow over the region. This was keeping muggy conditions in place with again this morning with temperatures in the middle 60s to lower 70s and dewpoints only a degree or two lower. 24 DISCUSSION... The convection acrs southeast TX will slowly spread east today as a series of perturbations within the trough aloft meander over the northwest Gulf coast. Precip water values over the region are expected to climb to near 1.6 inches by this aftn, well abv values typically seen this time of year. This will allow for storms to be efficient rainfall producers, and locally heavy rainfall can be expected within some of the storms. Despite mean storm motion between 10-15 KT, suggesting that individual storms are not expected to stay over one location very long, the overall slow movement of the system aloft will allow for possible training convection and pose a risk for minor localized flooding acrs southeast TX and extreme west and southwest LA. In addition, WPC has recently updated the MRGL risk for excessive rainfall over southeast TX to include portions of our area west of a line from Jasper to Sabine Lake. With most of the convection having stayed west of the area so far this morning, will hold off on issuing a Flash Flood Watch attm, but will continue to monitor trends the next few hours. With considerable cloud cover and increasing shower coverage expected, aftn highs will run slightly cooler than the past few days, especially acrs western portions of the area where max temps will struggle to reach 80 degrees. Further east, a few more breaks in cloud cover/more sctd convection could allow temperatures to warm into the lower 80s. Activity is expected to wind down after sunset this evening, with POPs diminishing to around 20 percent once daytime heating comes to an end. The weakness aloft will gradually evolve into more of a shear axis through Wednesday as high pres ridging tries to build in from the west. However, ample moisture will persist over the area, and with lingering boundaries leftover from today's storms, widely sctd showers and tstms are expected to develop again with daytime heating. Coverage is not expected to be nearly as extensive as today, so daytime temperatures should climb back into the lower 80s. The upper ridge will continue to build east Thursday into Friday, with low rain chcs expected each day. However, by Friday a shortwave over the western CONUS will dig southeastward toward the southern Rockies, before ejecting over the southern plains Friday night. The system will induce a sfc low over western OK/TX, which will advance east on Saturday dragging a cold front through the area. Despite some minor differences regarding the placement of the low and the timing of the front, model guidance shows generally good agreement and is fairly consistent with previous fcsts with decent shower and tstm chcs expected ahead of and along the front Saturday into Saturday night. Behind the front, drier and cooler weather will return for next Sunday into early next week with lows in the 50s and highs in the 70s. 24 MARINE... Generally light south to southeast winds will persist through much of the week as sfc high pres off the southeast coast ridges westward acrs the Gulf coast. Sctd showers and a few tstms can be expected today as a mid/upper level trough over TX meanders over the northwest Gulf coast. Rain chcs will diminish through the remainder of the week as high pres begins to build into the area from the west. A cold front will move into the region on Saturday, bringing another chc for showers and storms. Strong offshore flow is expected to develop in its wake. 24 && .PRELIMINARY POINT TEMPS/POPS... AEX 64 84 65 84 / 20 20 10 20 LCH 67 83 68 84 / 20 20 10 20 LFT 66 85 68 85 / 20 20 10 30 BPT 69 83 69 85 / 30 20 10 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && AVIATION...66
Hazardous weather outlook, Apr 18, 5:58 AM CDT, 8 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 558 AM CDT Tue Apr 18 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 191100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 558 AM CDT Tue Apr 18 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Showers and thunderstorms will increase across southeast Texas and southwest Louisiana this morning, spreading east toward central and south central Louisiana during the afternoon. Heavy rainfall can be expected with some of the storms today, and there is the potential for some storms to train over the region, especially west of an Alexandria to Jennings line. Area average rainfall totals are expected to be range from one half to one inch. However, localized amounts of 2 to 4 inches will be possible in areas where training storms develop. This could result in minor flooding in some locations, especially in low- lying or urban areas. Showers and thunderstorms are expected to diminish this evening with the loss of daytime heating. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated to widely scattered daytime showers or thunderstorms will be possible Wednesday through Friday. A cold front will move through the region Saturday into Saturday night. Scattered showers and thunderstorms can be expected ahead of and along the front. While conditions could be favorable for some strong to severe storms, it is still too early to delineate more specific details regarding the potential for severe weather or heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ430-432-435-450-452-455-470-472-475-191100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 558 AM CDT Tue Apr 18 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Scattered showers and thunderstorms can be expected over the coastal waters today, especially west of Cameron. Some storms will be capable of producing very heavy rainfall reducing visibilities to less than one mile, and occasional cloud to water lightning. Showers and thunderstorms will decrease tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A cold front is expected to move into the coastal waters late Saturday. Numerous showers and a few thunderstorms will be possible with this cold front. A few strong storms could be possible as well. Behind the front, strong offshore flow will develop, and exercise caution or advisory flags may be required. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 24
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 1:49 PM CDT | Areal Flood Advisory | LCH | Calcasieu | 116 min |
Nearby
Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.